Chat with us, powered by LiveChat Isotonitazene: What is it and Why is it So Dangerous? - Rehab Recovery

Isotonitazene: A New Drug More Deadly Than Fentanyl by Rehab Recovery Centers

The opioid epidemic has been claiming the lives of millions of people since the 1990s. However, around 2013, the opioid crisis in America took a deadly turn with the emergence of fentanyl – a deadly synthetic opioid drug. Fentanyl is 50 to 100 times more potent than morphine, causing accidental overdoses to become extremely common.

Unfortunately, the opioid epidemic in the United States has become progressively worse over the years. As if fentanyl wasn’t scary enough, a new (and more potent) drug has been found on the streets. Isotonitazene, a powerful synthetic opioid, is being found laced in pills like hydrocodone and oxycodone that are sold illicitly on the street.

According to Florida’s Attorney General, “ISO is approximately 20 to 100 times stronger than fentanyl—an already incredibly dangerous opioid. Similar to fentanyl, this new synthetic opioid is being mixed with other drugs and appearing in the illicit drug market—possibly in powder or pill form. Often, users have no idea that a lethal synthetic opioid is mixed into a drug until it is too late.”[1]

What is Isotonitazene?

Isotonitazene is a synthetic opioid drug that originates from the substance known as etonitazene. As mentioned, isotonitazene is 20 to 100 times stronger than fentanyl, which is a powerful synthetic opioid that has claimed the lives of many Americans.

Because of isotonitazane’s potency, the World Health Organization (WHO) stated that it was never approved for marketing.[2] Unfortunately, despite the WHO’s efforts, isotonitazene still made its way onto the street and into illicitly made drugs in states like Florida with port access.

According to the Drug Enforcement Agency (DEA), “Data obtained from pre-clinical studies demonstrate that isotonitazene exhibits a pharmacological profile similar to that of etonitazene and other mu-opioid receptor agonists.”[3]

What Makes Isotonitazene So Dangerous?

Itonitazene may be one of the most potent synthetic opioid drugs our country has seen on the streets thus far. With over 70% of the drug overdoses in 2019 involving opioids, the emergence of an even more potent opioid is incredibly concerning.[4]

According to Florida’s Attorney General, “Isotonitazene, also known as ISO, is so strong that it can kill just by coming in contact with someone’s skin or being accidentally inhaled. ISO has already been linked to overdose deaths in Florida, so please, never take any illicit drug and know that using just one time could cost you your life.”[1]

While isotonitazene has only been present in the United States for a short amount of time, this drug has already been responsible for at least 49 deaths in the United States.[3]

Because isotonitazene is so powerful that just accidentally touching or inhaling the substance can lead to fatal overdoses, this drug is extremely dangerous. With that being said, individuals need to ensure that any drugs they are taking come from a government-regulated source.

Signs of an Opioid Overdose

Because the United States has been facing an opioid epidemic since the early 90s, individuals need to be aware of the signs of an opioid overdose. Oftentimes, opioid overdoses are reversible by the use of a medication known as naloxone. Understanding what an opioid overdose looks like will help individuals recognize when naloxone should be administered.

The signs of an opioid overdose include:[5]

  • Loss of consciousness
  • Being unresponsive to outside stimulus
  • Being awake but not being able to speak
  • Slowed, shallow, erratic, or stopped breathing
  • Bluish or purple skin (for lighter-skinned people) or grayish ashen skin (for darker skinned-people)
  • Choking or gurgling sounds, known as “death rattle”
  • Vomiting
  • The limpness of the body
  • Pale and clammy skin
  • Fingernails and lips turning a blue or purple color
  • Slowed, erratic, or stopped heartbeat

Individuals who are displaying the signs of an opioid overdose require immediate medical attention. If there is naloxone present, it should be administered as soon as the signs of overdose are spotted. Additionally, regardless of the presence of naloxone, emergency medical professionals should be contacted.

While many people are afraid of calling the police, good samaritan laws and drug overdose immunity laws protect people from being criminally charged in cases of drug overdoses. Failing to contact emergency services could cost someone their life. Keeping this in mind, individuals witnessing an opioid overdose should always contact 911.

Finding Help for Opioid Abuse and Addiction

Opioid abuse and addiction are serious conditions that require professional help. With a rise in potent synthetic opioid drugs being found in pills and powdered substances, suffering from opioid addiction in the United States has become extremely dangerous.

To prevent yourself or your loved one from experiencing a fatal overdose at the hands of fentanyl or isotonitazene, consider attending a professional addiction treatment center. Rehab Recovery Centers is here to help you and your family find a program that suits your every need. Contact us today for more information on our opioid abuse and addiction treatment programs.

References:

  1. http://www.myfloridalegal.com/newsrel.nsf/newsreleases/A19BD1D4E0D39DFD852588070057E62D
  2. https://www.who.int/docs/default-source/controlled-substances/43rd-ecdd/isonitazene-43rd-final-complete-a.pdf?sfvrsn=c98d9c9_2
  3. https://www.deadiversion.usdoj.gov/drug_chem_info/isotonitazene.pdf
  4. https://www.cdc.gov/drugoverdose/deaths/index.html
  5. https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/recognizing-opioid-overdose/

Get Help Today

Don’t go through the process of recovery alone. There are people who can help you with the struggle you’re facing. Get in touch with one today.